12.30.2008

FMOE: Toxicology Cases

Here are some tox cases, one or two liners with vitals and questions. Pipe up if you think you know the answer. Answers will be posted within a week or so. When we did these stations, they provided a scent in a bottle. I'll try and describe them for you.

Case 1. 21 year old genius shows up in the ED. His girlfriend is concerned because he seems weak, acts like he's drunk, and is unsteady on his feet as well as slow in his responses. She is holding a plastic bag with what smells like model glue in it. Afebrile, RR 23, HR 80, BP 120/68.

1. What chemical element was this genius probably exposed to, given the odor?

2. What secondary disturbance is likely causing his symptoms, especially the weakness?

Case 2. A 25 year old sportsman was golfing when he felt a prick in his finger with some scant bleeding after searching for his golf ball in long grass. He finished the round, and now has increasing pain and swelling in his hand. He is starting to feel a bit weak. Temp 99.5, BP 85/50; right hand is tender, swollen, and bruised.

1. What happened? What are you worried about next?

2. What is the treatment?

Case 3. A 4 year old girl is brought to the ED by her worried grandmother (mothers always let grandma take over these days). She has not been her self; she is sleepy, and vomited once earlier. She found an empty bottle in the girl's room. She gives it to you; it smells like Icy Hot (NO USING GOOGLE!) There isn't a label. Temp 38.2, HR 130, RR 36. Exam reveals a drowsy, slightly diaphoretic child, with coarse rhonchi bilaterally.

Basic labs: sodium 142, chloride 104, potassium 3.4, bicarb 15, glucose 78, creatinine 0.8, BUN 12.

1. What did the kid drink?

2. Med students, what is the disturbance seen in the labs and vitals? What can you do to treat her?

Case 4. Three sixteen and seventeen year old males (automatic geniuses, I was never stupid when I was that age) arrive in the ED, combative, mumbling, and completely incoherent. Found by the fuzz drinking funky tea. A representative exam on genius 1, temp 102.5, HR 140, BP 140/70; agitated, small pupils, with red, warm, dry skin.

1. What is the toxidrome (for non-medical readers, mostly my parents, a recognizable set of symptoms that identify a specific toxin)?

2. What is the antidote? When you would you use it? When would you NOT use it? What else can you give them?

Case 5. 3 year old Max is brought in by his father reeking of garlic, vomiting garlic, and not acting like his usual self. Temp 37.4, HR 145 and regular, RR 42. Hyperactive bowel sounds, coarse rhonchi, constricted pupils.

1. What did Max ingest? Why is it not illegal?

What is the treatment? Hint: he should talk to the geniuses above and get some of their tea.

More next week, with the answers! I love my job!

2 comments:

medicine girl said...

Thank you! The jimsonweed/anticholinergic toxicity part of this post prompted me to review & saved me the very next day in the only class of my psych rotation. Our hypothetical psychotic little old lady was doped up on antihistamines & then mistakenly given Thorazine, both of which have anticholinergic activity.

Here's the toxidrome known & loved by every med student who has studied for board exams:
1. "Blind as a bat" - blurred vision secondary to mydriasis/dilated pupils for the non-med folks
2. "Dry as a bone" - dry skin, mouth
3. "Red as a beet" - flushed skin
4. "Hot as a hare" - fever
5. "Mad as a hatter" - confusion, psychosis, delirium, &/or agitation
6. Plus tachycardia (rapid heart rate) & hypertension
7. May also see urinary retention & constipation.

Treatment:
1. Some sources say first line is a benzodiazapene + supportive care (e.g., fluids) , BUT

2. Physostigmine is a true antidote w/anticholinesterase activity. Some sources say to use only if benzos don't reduce agitation, while Medscape cites a newer study to support that physostigmine is just as safe and more effective in a hospital setting

Contraindicated in cardiac conduction problems (long QRS, PR intervals), preexisting bradycardia, asthma, urinary or intestinal mechanical obstruction

Thanks again for the review and further education. Please note if I missed anything or got anything wrong. I look forward to seeing the rest of the answers!

tyro said...

Absolutely right! The big thing about physostigmine is the question of worsening cardiac irregularities which you pointed out; EM docs I know are not into physostigmine for that reason.

The class that is particularly dangerous is TCAs, since they have anticholinergic effects but already prolong the QT.

Glad that case helped! Answers soon.